Colorado, 2010

Tornadoes and Flash Flood in Colorado, August 8 to 9, 2010

August 8 to 9, 2010 · NWS BOU · 10 events in 6 counties and zones

Severe thunderstorms produced heavy rain and damaging winds across parts of Logan, Morgan, Phillips, Washington and Weld Counties. The strong winds downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$10,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced heavy rain and damaging winds across parts of Logan, Morgan, Phillips, Washington and Weld Counties. The strong winds downed trees and power lines. In addition, two tornadoes touched down. One of the tornadoes destroyed half of a barn. Heavy rain produced flash flooding in Fort Morgan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 2:25 PM MST, 8 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 2:25 PM MST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT SUN AUG 8 2010

.SHORT TERM...A FEW SHOWERS HAVE BEGUN TO SHOW UP ON RADAR OVER THE
FOOTHILLS IN DOUGLAS COUNTY.  ADDITIONAL SHOWERS SHOULD CONTINUE
DEVELOPING THROUGH 01Z-03Z...MOVING EASTWARD OVER THE PLAINS THROUGH
THE EVENING.  SURFACE FLOW UP AND DOWN THE URBAN CORRIDOR HAS BECOME
EASTERLY WHICH WILL PROVIDE ENHANCED CONVERGENCE AS THE SHOWERS MOVE
OFF THE FOOTHILLS.  THE SHORT WAVE OF THE DAY HAS BEEN LATE IN
SHOWING ITSELF ON WATER VAPOR SATELLITE PICTURES...BUT IT IS NOW
LOOKING LIKE SOME IMPULSE WILL BE MOVING OUT OF THE CENTRAL PART OF
THE STATE OVER THE NEXT FEW HOURS.

AFTER THIS EVENINGS CONVECTION...IT APPEARS THAT WEAK FORCING AHEAD
OF THE SOUTHERN CALIFORNIA UPPER TROUGH WILL BEGIN AFFECTING SKY
COVER OVER THE MOUNTAINS.  QUASI-GEOSTROPHIC DIAGNOSTICS PACKAGE
SHOWS BROAD AND WEAK RISING MOTIONS ACROSS THE STATE ALL DAY.  THIS
WILL HELP KEEP ANY CAPPING OVER THE AREA ON THE WEAK SIDE THROUGH
THE DAY.  AS HIGH TEMPERATURES ARE REACHED BY EARLY AFTERNOON...
ANOTHER ROUND OF SHOWERS SHOULD INITIATE AND MOVE ACROSS THE
FORECAST AREA.  SCATTERED SHOWERS SHOULD BE THE RULE THROUGH THE
AFTERNOON.  NAM MOS GUIDANCE IS COOLER AND WETTER THAN GFS GUIDANCE
SO WENT WITH A COMPROMISE BETWEEN THE TWO...FOR BOTH TEMPERATURES
AND POPS.

.LONG TERM...MODELS KEEP SOUTH-SOUTHWESTERLY FLOW ALOFT OVER THE
FORECAST AREA MONDAY NIGHT.  BY TUESDAY AFTERNOON...MODELS SHOW AN
UPPER RIDGE CENTER OVER NEW MEXICO.  THIS CONTINUES THROUGH
WEDNESDAY.  THE FLOW ALOFT BECOMES WEST-SOUTHWESTERLY TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT.  THE QG VERTICAL VELOCITY FIELDS HAVE WEAK
DOWNWARD VERTICAL VELOCITY PROGGED FOR THE FORECAST AREA MONDAY
NIGHT INTO WEDNESDAY EVENING.  THE LOW LEVEL PRESSURE AND WIND
FIELDS HAVE A WEAK GRADIENT THROUGH THE PERIODS...WITH MAINLY NORMAL
DIURNAL WIND PATTERNS EXPECTED.  MOISTURE IS PRETTY GOOD MONDAY
NIGHT...THEN IT DRIES OUT TUESDAY AND WEDNESDAY...BUT NOT
COMPLETELY.  THE BOUNDARY LAYER DEW POINT PROGGS HAVE LOW 50S F TO
MID 60S F MONDAY NIGHT.  THEY DRY OUT OVER THE WESTERN PLAINS INTO
THE MID 30S F TUESDAY...BUT LOWER 60S F REMAIN OVER THE FAR
NORTHEAST CORNER.  FOR TUESDAY NIGHT AND WEDNESDAY THEY ARE IN THE
MID 40S TO MID 50S.  PRECIPITABLE WATER VALUES ARE WELL ABOVE 1.00
INCH MONDAY NIGHT.  THE DECREASE CONSIDERABLY TUESDAY...WITH VALUES
IN THE 0.65 TO 0.90 INCH RANGE.  THE FAR NORTHEAST CORNER STILL HAS
VALUES OVER 1.00 INCH.  TUESDAY NIGHT THEY GET ABOVE 1.00 INCH FOR
ALL THE PLAINS.  ON WEDNESDAY...THEY ARE IN THE 0.70 TO 1.00 INCH
RANGE.   THE LAPSE RATE FIELDS SHOW A BIT OF A MID LEVEL CAP IN
PLACE MONDAY EVENING...BUT ON TUESDAY AND WEDNESDAY IT IS PRETTY
STRONG.  THERE IS DECENT CAPE OVER THE FORECAST AREA FROM THE DIVIDE
THROUGH THE PLAINS MONDAY NIGHT.  VALUES ARE GENERALLY IN THE 700 TO
2000 J/KG RANGE.  FOR LATE DAY TUESDAY...THE ONLY DECENT CAPE IS
OVER THE EASTERN PLAINS...WITH LESSER AMOUNTS OVER THE WESTERN
PLAINS IN THE EVENING.  FOR LATE DAY WEDNESDAY...THERE IS SOME CAPE
OVER THE FOOTHILLS AND WESTERN 2/3RDS OF THE PLAINS.  THE GFS QPF
FIELDS SHOW MEASURABLE RAINFALL FOR ALL THE FORECAST AREA MONDAY
NIGHT...THE NAM HAS LESS WITH THE BEST OVER THE NORTHEAST CORNER.
FOR LATE DAY TUESDAY...THERE IS A TAD ON BOTH MODELS FOR THE FAR
EAST AND SOUTH CENTRAL FORECAST AREA ONLY.  FOR LATE DAY
WEDNESDAY...THERE IS A TAD OVER THE THE PLAINS ON THE GFS ONLY. SO
FOR POPS...WILL GO 30-40%S OVER ALL AREAS MONDAY EVENING...THEN 10%S
OVER THE MOUNTAINS ONLY FOR LATE DAY TUESDAY AND WEDNESDAY.  FOR
TEMPERATURES...TUESDAY'S HIGHS WARM 2-4 C FROM MONDAY'S HIGHS.
WEDNESDAY'S HIGHS WARM UP 1-3 C FROM TUESDAY'S.  FOR THE LATER
DAYS...THURSDAY THROUGH SUNDAY...MODELS SHOW THE UPPER RIDGE CENTER
RIGHT OVER SOUTHERN COLORADO THURSDAY THROUGH SATURDAY.  BY
SUNDAY...THE UPPER RIDGE CENTER PUSHES JUST SOUTHEAST OF COLORADO.
TEMPERATURES ARE ABOVE NORMAL THURSDAY AND FRIDAY...AND MOISTURE IS
SPARSE.  SATURDAY AND SUNDAY COOL OFF SOMEWHAT AND BETTER MOISTURE
RETURNS.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THE FOOTHILLS THROUGH ABOUT 01Z AND MOVE ACROSS THE DENVER AREA
THROUGH ABOUT 03Z.  VSBYS WILL BE MOSTLY VFR BUT ARRIVAL AND
DEPARTURE GATES MAY BE AFFECTED BY SHOWER ACTIVITY THROUGH 03Z.
EASTERLY WINDS THIS AFTERNOON WILL TRANSITION TO SOUTHERLY
OVERNIGHT.  MID AND HIGH LEVEL CLOUDS WILL CONTINUE MUCH OF THE
NIGHT WITH CIGS AOA 10 THOUSAND FEET MSL.  A WEAK UPPER LEVEL
DISTURANCE MOVING OVER THE STATE MONDAY MORNING MAY CAUSE AN EARLY
START TO SHOWER ACTIVITY BY LATE MORNING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/RJK
Hazardous weather outlook, Aug 8, 9:57 AM MST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT SUN AUG 08 2010

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT SUN AUG 08 2010

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AGAIN
TODAY AS SUBTROPICAL MOISTURE ALOFT CONTINUES STREAMING ACROSS
COLORADO ON SOUTHWEST FLOW ALOFT.  ONCE AGAIN SOME OF THE STORMS MAY
PRODUCE HEAVY RAINFALL OF 1 TO 2 INCHES...SMALL HAIL AND GUSTY
WINDS.  STORMS WILL BEGIN OVER THE MOUNTAINS AROUND MIDDAY AND THEN
SPREAD ONTO THE PLAINS BY MID-AFTERNOON.  BY EVENING...MOST OF THE
SHOWERS SHOULD BE EAST OF THE I-25 CORRIDOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER ALL THE
FORECAST AREA ON MONDAY AND MONDAY NIGHT.  FROM TUESDAY THROUGH
FRIDAY THERE WILL BE SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS MAINLY OVER THE MOUNTAINS.  BY NEXT WEEKEND...A CHANCE
OF SHOWERS AND THUNDERSTORMS WILL RETURN TO MUCH OF THE FORECAST
AREA.  TEMPERATURES WILL BE ABOVE SEASONAL NORMALS WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/RJK

In the hours before

Special weather statement, Aug 8, 10:32 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1132 PM MDT SUN AUG 8 2010

COZ047-090600-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
1132 PM MDT SUN AUG 8 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LINCOLN COUNTY
  SOUTHEASTERN ELBERT COUNTY

AT 1132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH.  THIS
STORM WAS LOCATED 3 MILES SOUTHEAST OF PUNKIN CENTER...OR 30 MILES
SOUTH OF LIMON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PUNKIN
CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 3899 10379 3896 10350 3872 10357 3874 10380
TIME...MOT...LOC 0532Z 201DEG 8KT 3884 10365

The radar

The Denver radar (KFTG), 38 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado, 1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Lightning, Arapahoe

When
August 8, 11:00 PM MST
Where
Arapahoe County, Greenwood Vlg
Property damage
$100,000
Reported by
Newspaper
Coordinates
39.620, -104.930

Lightning sparked a fire in a restaurant shortly after midnight. It caused extensive damage.

Hail, Weld

When
August 9, 4:23 PM MST
Where
Weld County, 1.05 mi E of Galeton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.560

County Road 51, between State Highway 392 and County Road 74,was inundated with 6 to 8 inches of water. A trained spotter measured 2.53 inches of rain near this location.

Thunderstorm Wind, Morgan

When
August 9, 5:33 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.270, -103.790

Intense thunderstorm winds downed several trees and power lines.

Thunderstorm Wind, Logan

When
August 9, 5:39 PM MST
Where
Logan County, 8.29 mi N of Willard
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.670, -103.480

Flash Flood, Morgan

When
August 9, 5:40 PM MST to 8:15 PM MST
Where
Morgan County, 2.83 mi SSE of Ft Morgan to 2.66 mi NE of Ft Morgan
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.215, -103.772

Heavy rain produced flash flooding in and around Fort Morgan. Widespread flooding was reported to homes and businesses. Basements were flooded as the streets were inundated with 1 to 3 feet of standing water. Radar estimated up to 3 inches of rain had fallen in the area.

Thunderstorm Wind, Logan

When
August 9, 6:41 PM MST
Where
Logan County, 5.91 mi ENE of Buchanan
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.840, -103.070

Tornado, Washington

When
August 9, 6:42 PM MST
Where
Washington County, 4.47 mi SSW of Otis
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.092, -102.986

A tornado touched down briefly in an open field but did no damage.

Tornado, Washington

When
August 9, 6:44 PM MST
Where
Washington County, 11.98 mi ENE of Elba
Rating
EF1
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
39.960, -102.960

A tornado touched down and destroyed half of a barn.

Thunderstorm Wind, Logan

When
August 9, 6:49 PM MST
Where
Logan County, 7.62 mi S of Fleming
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.570, -102.840

Thunderstorm Wind, Phillips

When
August 9, 7:37 PM MST
Where
Phillips County, 4.25 mi E of Paoli
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.610, -102.390

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252463, 252419, 252427, 252428, 252458, 252431, 252423, 252426, 252433, 252434.